/assets/images/headerlogos/WD-logo.svg
Fitness

Asthma medication horror: My four-year-old was begging “Let me die!”

One mum has a dire warning for Aussie parents of kids using asthma preventors containing montelukast.

Vanessa Sellick didn’t think twice when a doctor prescribed her toddler medication to keep his asthma under control.
Harrison had suffered bouts 
of croup and bronchitis since he was born, so she was happy the remedy would keep her two-year-old out of hospital.
But the Melbourne mum had no idea a chewable tablet would almost cost Harrison his life.
Unexplained rages
Vanessa blinks back tears as she recalls how her son’s behaviour changed after he began taking 
an asthma preventer containing the drug montelukast.
“He’d have meltdowns that lasted hours over simple things like taking a bath,” she says. “He was inconsolable. There was no way to calm him down.”
Vanessa, 40, took her son to 
see countless doctors and mental health specialists, but they always dismissed her concerns, blaming the terrible twos.
By the time Harrison was four, Vanessa says his anxiety and behaviour were “out of control."
“It didn’t matter where we were, near a main road, a shopping centre or just at home, he’d just get up and run for his life. It was terrifying.”
Vanessa knew something was wrong with her little boy.
By then Harrison had a little brother, Austin, 
and the family had moved interstate. Austin was also put on the medicine at age two.
Vanessa recalls being deeply disturbed when Harrison began expressing suicidal thoughts.
“He suddenly started telling 
me how he wanted to die, but he didn’t know why. One night, at bath time, he asked me to break both his legs so he’d fall to the bottom of the bath and drown. 
I was heartbroken, horrified, scared and confused.”
But the incident Vanessa will never be able to erase from her mind was the day her cherished five-year-old tried to take his own life in front of her.
“We were having dinner and 
I asked him to use his knife and fork. Next thing, he just got up, bolted out the front door and ran straight into the road. There was a car coming at him and he turned and looked at me as if to say ‘I’m going to do this, Mum; I’m going to die.’”
Harrison was seconds from death when the driver turned 
and Vanessa was able to scoop her son up in her arms.
In America montelukast goes by the name of Singulair. In the video below, watch one mum share the heart-wrenching story of losing her son, just 17 days after he began using the medication... Article continues!
Nowhere left to turn
The next day she took him to see 
a paediatrician, who described the suicide attempt as “normal behaviour” for a child who had moved interstate.
While Vanessa says she knew there was more to it, she was at 
a loss as to what else to do.
Harrison was still in therapy 
at age eight, when she found out Australia’s Therapeutic Goods Administration had issued a safety alert on his medication after it was linked to suicidal thoughts in children, along with depression, agitation, altered mood and nightmares.
Ironically, the doctor who’d originally prescribed it for Harrison had reassured her it was side-effect free.
“It was a lightbulb moment for me. Suddenly all of Harrison’s behaviour made sense.
Harrison was given medicine to relieve his asthma, but he wound up in hospital anyway, being tested for his behavioural issues.
“I was heartbroken for him, 
but I was also angry because I’d never been told about the side effects. There was no warning on the box, no information inside.”
Harrison had stopped taking the tablets and was now using an inhaler, but he was still suffering depression and anxiety.
Austin’s behaviour was going the same way, so Vanessa changed his meds, too. “His meltdowns stopped straight away – he was 
a different kid,” she says.
Although millions of people take the drug with few reporting side effects, after looking online Vanessa realised thousands of parents across the globe were sharing shocking stories.
She decided she couldn’t let other families experience her anguish, and launched a petition urging the government to order that warning labels be added to the packaging.
“Not every child experiences the side effects, but all parents deserve the right to be able to make an informed decision about what medication they give their children,” Vanessa says.
“The boys lost a part of their childhood to this medication."
A childhood back on track
It’s been a long road to recovery, but today Harrison, now 11, and Austin, eight, are thriving.
“Harrison lost a part of his childhood to this medication – a time that should’ve been magical and happy was scary and very low,” Vanessa says.
“I want to save other families from this heartbreak.”
Always read the Consumer Medicines Information leaflet – ask your pharmacist if it’s not provided. Don’t stop taking medicine without speaking to a GP. If you are experiencing distress call Lifeline: 13 11 14.

read more from

/assets/images/headerlogos/WD-logo.svg